Advertisement

Spaces, Bundles and Characteristic Classes in Differential Geometry

  • Neculai S. Teleman
Chapter

Abstract

Part II prepares the reader to see how some of the basic notions of differential geometry pass into non-commutative geometry. The basic notions presented in the first chapter are reconsidered in the second chapter from a non-commutative geometry view point. Differential geometry begins with the algebra \(\mathcal {A} = C^{\infty }(M)\) of smooth functions and builds up by adding multiple structures; classical index theory uses most of these structures. Non-commutative geometry is abstract index theory; its axioms comprise many of these structures. While differential geometry is built by summing up different structures, non-commutative geometry reverses this process. In differential geometry the commutativity and locality assumptions are built in by means of the construction of differential forms. There are two basic differences which summarise the passage from differential geometry to non-commutative geometry: in differential geometry (1) the basic algebra \(\mathcal {A} = C^{\infty }\)is commutative, has true derivations (differential fields), and has a topology—the Fréchet topology; in non-commutative geometry, the basic algebra \(\mathcal {A}\)is not required to be commutative nor to have a topology, nor to have derivations, (2) in differential geometry, the basic algebra \(\mathcal {A}\) is used to produce local objects; in non-commutative geometry the locality assumption is removed. Non-commutative geometry finds and uses the minimal structure which stays at the foundation of geometry: of differential forms, product of (some) distributions, bundles, characteristic classes, cohomology/homology and index theory. The consequences of this discovery are far reaching.

References

  1. 2.
    Todd J. A.: The arithmetical invariants of Algebraic Loci. Proc. London Math. Soc. 43, 190–225, 1937.MathSciNetzbMATHGoogle Scholar
  2. 6.
    Chern S.S.: Topics in Differential Geometry. Institute for Advanced Study, Mimeographed Notes, 1951Google Scholar
  3. 9.
    Eilenberg S., Mac Lane S., “On the groups of H(n). I”, Annals of Mathematics. Second Series 58: 55–106, ISSN 0003-486X, JSTOR 1969820, MR 0056295, 1953Google Scholar
  4. 11.
    Thom R.: Quelques propri\(\acute {e}\)t\(\acute {e}\)s globales des vari\(\acute {e}\)t\(\acute {e}\)s diff\(\acute {e}\)rentiables. Comment. Math. Helv. 28, pp. 17–86, 1954Google Scholar
  5. 13.
    S\(\acute {e}\)minaire Sophus Lie, I e ann\(\acute {e}\)e, 1954–1955. Th\(\acute {e}\)orie des Alg\(\acute {e}\)bres de Lie, Topologie des groupes de Lie, Paris, 1955Google Scholar
  6. 15.
    Cartan H., Eilenberg S. (1956), Homological algebra, Princeton Mathematical Series 19, Princeton University Press, ISBN 978-0-691-04991-5, MR 0077480, 1956Google Scholar
  7. 16.
    Grothendieck A.: Sur quelques points d’algebre homologiques. Tohoku math. J. p. 119–221, 1957MathSciNetCrossRefGoogle Scholar
  8. 17.
    Atiyah M. F. (1957), “Complex analytic connections in fibre bundles”, Trans. Amer. Math. Soc. 85: 181–207.MathSciNetCrossRefGoogle Scholar
  9. 18.
    Rohlin V. A., Svarc A. S.: Combinatorial Invariance of the Pontrjagin classes. Docld. Acad. Nauk SSSR 114, pp. 490–493. (1957)MathSciNetGoogle Scholar
  10. 22.
    Weil A.: Introduction \(\grave {a}\) l”\(\acute {e}\)tude des vari\(\acute {e}\)t\(\acute {e}\)s Kaeleriennes. Hermann, Paris, 1958.Google Scholar
  11. 23.
    Puppe D., Homotopie und Homologie in Abelschen Gruppen und Monoidkomplexen. I., II. Math. Z. 68 367–406, 407–421 (1958)MathSciNetCrossRefGoogle Scholar
  12. 24.
    Thom R.: Les classes haractetistiques des varietes triangul\(\grave {e}\)es, Symposium Internacional de Topologia algebrica, 54–67, 1958.Google Scholar
  13. 26.
    Peetre J., Une charact\(\acute {e}\)risation abstraite des op\(\acute {e}\)ateurs difft\(\acute {e}\)rentiabls, Math. Scand. (7), pp. 211–218; 8, pp. 116–120, 1959MathSciNetCrossRefGoogle Scholar
  14. 31.
    Whitehead G. W.: Generalised homology theories. Trans. Amer. Math. Soc., 102, pp. 227–283, 1962.MathSciNetCrossRefGoogle Scholar
  15. 32.
    Hirzebruch F.: Neue topologische Methoden in der algebraischen Geometrie. Springer, 1962.CrossRefGoogle Scholar
  16. 34.
    Kobayashi S., Nomizu K.: Foundations of Differential Geometry. Vol. I, Wileyi - Intersience, 1963Google Scholar
  17. 38.
    Atiyah M. F., Bott R., Shapiro A.: Clifford modules. Topology 3, pp. 3–38, 1964.MathSciNetCrossRefGoogle Scholar
  18. 39.
    Milnor J.: Microbundles. Part I. Topology Vol. 3, pp. 53–80, 1964MathSciNetzbMATHGoogle Scholar
  19. 40.
    Dixmier J.: Les C -alg\(\grave {e}\)bras et leur repr\(\acute {e}\)sentations. Cahier Scientifiques, Fasc. XXIX, Gautier-Villars, Paris, 1964.Google Scholar
  20. 41.
    Novikov S. P.: Topological Invariance of rational Pontrjagin classes. Doklady Mat. Nauk. 1963, pp. 921–923, 1965zbMATHGoogle Scholar
  21. 42.
    Palais R.: Seminar on the Atiyah - Singer Index Theorem. Annals of Mathematics Studies 57, Princeton University Press, 1965Google Scholar
  22. 43.
    Swan R., Vector bundles and projective modules. Trans. Amer. Math. Soc. 105, 264–277, 1962MathSciNetCrossRefGoogle Scholar
  23. 44.
    Teleman N.: A geometrical definition of some Andre Weil’s forms which can be associated with an infinitesimal connection, (Roumanian). St. Cerc. Math. Tom. 18, No. 5, pp. 753–762, Bucarest, 1966.Google Scholar
  24. 45.
    Spanier E. H.: Algebraic Topology, McGraw - Hill Series in Higher Mathematics, New York, 1966.zbMATHGoogle Scholar
  25. 47.
    Wood R. : Banach algebras and Bott periodicity. Topology, pp. 377–389, 1965/1966.Google Scholar
  26. 48.
    Pradines J.: Theorie de Lie pour les groupoides differentiables. Calcul diff\(\acute {e}\)rentiel dans la categorie des groupoides infinitesimaux. C. R. Acad. Sc. Paris, t. 264, Serie A, pp. 245–248, 1967Google Scholar
  27. 49.
    Calderon A. P.: The analytic calculation of the index of elliptic operators. Proc. Nat. Acad. Sci. U.S.A., Vol. 57, pp. 1193–1194, 1967.MathSciNetCrossRefGoogle Scholar
  28. 50.
    Atiyah M.F.: K-Theory, Benjamin, 1967.zbMATHGoogle Scholar
  29. 51.
    Atiyah M. F.,Bott, R. (1967), A Lefschetz Fixed Point Formula for Elliptic Complexes: I, Annals of Mathematics, Second series 86 (2): 374–407. https://doi.org/10.2307/1970694, JSTOR 1970694 MathSciNetCrossRefGoogle Scholar
  30. 52.
    Teleman K.: Sur le charact‘ere de Chern d’un fibré complexe differentiable, Rev. Roumaine Math. Pures Applic. 12, pp. 725–731, 1967.zbMATHGoogle Scholar
  31. 53.
    Atiyah M., Singer I. M.: The Index of elliptic operators: I, Ann. of Math. 87, 484–530, 1968.MathSciNetCrossRefGoogle Scholar
  32. 54.
    Atiyah M., Singer I. M.: The Index of elliptic operators: III, Ann. of Math. 87, 546–604, 1968.MathSciNetCrossRefGoogle Scholar
  33. 56.
    Kirby R., Siebenmann L. On the triangulation of manifolds and the Hauptvermutung. Bull. Amer. Math. Soc. 75, pp. 742–749, 1969MathSciNetCrossRefGoogle Scholar
  34. 57.
    Bott R.: The periodicity theorem for the classical groups and some of its applications. Advances in Mathematics 4, 353–411, 1970MathSciNetCrossRefGoogle Scholar
  35. 58.
    Singer I. M.: Future Extensions of Index Theory and Elliptic Operators. Prospects in Mathematics, Annals of Mathematics Studies Nr. 70, Princeton pp.171–185, 1971.CrossRefGoogle Scholar
  36. 60.
    Hirzebruch F.: The signature theorem. Prospects in Mathematics, Annals of Mathematical Studies 70, pp. 3–31, Princeton University Press, 1971Google Scholar
  37. 61.
    H\(\ddot {o}\)rmander L., Fourier integral operators I, Acta Math., 127 (1971) pp. 79–183MathSciNetCrossRefGoogle Scholar
  38. 62.
    Teleman N. : A characteristic ring of a Lie algebra extension. Note I., Note II Atti Accad. Nazionale Lincei Serie VIII, Vol. LII, pp.498–320. Atti Accad. Nazionale Lincei Serie VIII, Vol. LII, 1972, pp. 498–320, 1972Google Scholar
  39. 63.
    Bott R.: On the Chern-Weil homomorphism and the continuous cohomology of Lie groups. Advances in Mathematics 11, pp. 289–303, 1973MathSciNetCrossRefGoogle Scholar
  40. 66.
    Milnor J.: Characteristic Classes, Annals of Mathematics Studies Nr. 76, Princeton, 1974Google Scholar
  41. 67.
    Kasparov G. G. :Topological Invariants of elliptic operators. I. K-homology (Russian) Vol. 39, pp. 796–838, 1975.Google Scholar
  42. 68.
    Mac Lane S.: Homology, Third Ed., Grundlehren der mathematischen Wissenschaften in Einzeldarstellung Band 114, Springer Verlag, Heidelberg, 1975.Google Scholar
  43. 69.
    Kirby R., Siebenmann L.: Foundational Essays on Topological Manifolds, Smoothings and Triangulations. Annals of Mathematical Studies 88, Princeton Univ. Press, 1977Google Scholar
  44. 70.
    Brown L. G. Douglas R. G., Fillmore P. A. : Extensions of -algebras and -homology, Ann. of Math., 105, pp. 265–324, 1977MathSciNetCrossRefGoogle Scholar
  45. 73.
    Massey W. S., Homology and cohomology theory. An approach based on Alexander-Spanier cochains., Monographs and Textbooks in Pure and Applied Mathematics 46, New York: Marcel Dekker Inc., ISBN 978-0-8247-6662-7, MR 0488016), 1978Google Scholar
  46. 75.
    Sullivan D. : Hyperbolic geometry and homeomorphisms, in Geometric Topology, Proceedings Georgia Topology Conference, Athens, Georgia, 1977, pp. 543–555, Ed. J. C. Cantrell, Academic Press 1979.CrossRefGoogle Scholar
  47. 77.
    Teleman N. : Combinatorial Hodge theory and Signature theorem, Proceedings of Symposia in Pure Mathematics, Amer. Math. Soc. 36, 287–292, 1980Google Scholar
  48. 78.
    Teleman N.: Combinatorial Hodge Theory Inventiones Mathematicae. 61, 227–249, 1980.CrossRefGoogle Scholar
  49. 79.
    Cheeger J.: On the Hodge theory of Riemannian pseudomanifolds. Amer. Soc. Proc. Sym. Pure Math, 36, 91–146. 1980.MathSciNetCrossRefGoogle Scholar
  50. 82.
    Connes A.: Non-Commutative differential geometry. Publications Math\(\acute {e}\)matiques I.H.E.S. Vol. 62, pp.256–35, 1985.CrossRefGoogle Scholar
  51. 83.
    Teleman N.: The Index of Signature Operators on Lipschitz Manifolds. Publ. Math. Paris, IHES, Vol. 58, pp. 251–290, 1983.zbMATHGoogle Scholar
  52. 84.
    Teleman N.: The Index Theorem on Topological Manifolds. Acta Mathematica 153, 117–152, 1984MathSciNetCrossRefGoogle Scholar
  53. 86.
    de Rham G.: Differentiable manifolds, Grundlehren der Mathematischen Wissenschaften. Fundamental Principles of Mathematical Sciences, vol. 266, Springer-Verlag, Berlin, 1984, Forms, currents, harmonic forms, Translated, 1984Google Scholar
  54. 88.
    Mackenzie K.: Lie groupoids and Lie algebroids in differential geometry, London Mathematical Society Lecture Notes 124, CUP, ISBN 978-0-521-34882-9, 1987Google Scholar
  55. 89.
    Karoubi M., Homologie cyclique et K-Th\(\acute {e}\)orie. Ast\(\acute {e}\)risque No. 149 (1987). Soc. Math. de France.Google Scholar
  56. 92.
    Donaldson S. K., Sullivan D.: Quasi-conformal 4-Manifolds, Acta Mathematica., Vol. 163 (1989), pp. 181–252.MathSciNetCrossRefGoogle Scholar
  57. 96.
    Connes A., Moscovici H.: Cyclic Cohomology, the Novikov Conjecture and Hyperbolic Groups, Topology Vol. 29, pp.345–388, 1990.MathSciNetCrossRefGoogle Scholar
  58. 99.
    Connes A.: Noncommutative Geometry, Academic Press, 1994.zbMATHGoogle Scholar
  59. 101.
    Connes A., Sullivan D., Teleman N.: Quasiconformal Mappings, Operators on Hilbert Space and Local Formulae for Characteristic Classes, Topology Vol. 33, Nr. 4, pp. 663–681, 1994.Google Scholar
  60. 105.
    Mackenzie K. (1995), Lie algebroids and Lie pseudoalgebras. Bull. London Math. Soc. 27 (1995), pp. 97–147.MathSciNetCrossRefGoogle Scholar
  61. 116.
    Teleman N.: Distance Function, Linear quasi-connections and Chern Character, IHES Prepublications M/04/27, June 2004.Google Scholar
  62. 117.
    Kubarski J., Teleman N. Linear Direct Connections, Proceedings 7th Conference on “Geometry and Topology of Manifolds - The Mathematical Legacy of Charles Ehresmann”, Betlewo, May 2005.Google Scholar
  63. 118.
    Mackenzie K. (2005), General theory of lie groupoids and lie algebroids, London Mathematical Society Lecture Notes 213, CUP, ISBN 978-0-521-49928-6, 2005Google Scholar
  64. 121.
    Teleman N.: Direct connections and Chern character, Singularity Theory, Proceedings of the Marseille Singularity School and Conference CIRM, Marseilles, 24 January - 25 February 2005, Eds. D. Cheniot, N. Duterte, C. Murolo, D. Trotman, A. Pichon. World Scientific Publishing Company, 2007.Google Scholar
  65. 124.
    Lescure J.- M., Teleman N.: The geometry of the signature operator, (unpublished), 2008Google Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  • Neculai S. Teleman
    • 1
  1. 1.Dipartimento di Scienze MatematicheUniversità Politecnica delle MarcheAnconaItaly

Personalised recommendations